Alert archive / Minnesota / Dense Fog Advisories in 2017
Dense Fog Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 19, 2017, 6:55 PM CST for 23 counties in Minnesota. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2017, 6:55 PM CST (00:55 UTC)
- Expired
- Jan 20, 2017, 5:33 AM CST
- In force
- 11 hr
- Issued by
- NWS Twin Cities, MN
All 23 counties
Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Sibley County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Waseca County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS73 KMPX 200055 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 655 PM CST THU JAN 19 2017 MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-200900- /O.NEW.KMPX.FG.Y.0002.170120T0055Z-170120T1800Z/ DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN- INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, AND ALBERT LEA 655 PM CST THU JAN 19 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY, WHICH IS IN EFFECT UNTIL NOON CST FRIDAY. * VISIBILITY...AREAS OF FOG PRODUCING ONE QUARTER MILE OR LESS VISIBILITY FROM LATER THIS EVENING THROUGH FRIDAY MORNING. * IMPACTS...LOW VISIBILITIES WILL RESULT IN DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
2 follow-up statements
474 WWUS73 KMPX 200847 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 247 AM CST FRI JAN 20 2017 ...AREAS OF DENSE FOG WILL CONTINUE THIS MORNING ACROSS SOUTHERN AND WESTERN MINNESOTA... .AREAS OF DENSE FOG WILL CONTINUE THIS MORNING. PLEASE TURN ON YOUR HEADLIGHTS AND USE EXTRA CAUTION WHILE DRIVING. MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-201700- /O.CON.KMPX.FG.Y.0002.000000T0000Z-170120T1800Z/ DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN- INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, AND ALBERT LEA 247 AM CST FRI JAN 20 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * VISIBILITY...A QUARTER MILE OR LESS. * IMPACTS...LOW VISIBILITIES WILL RESULT IN DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ JRB
759 WWUS73 KMPX 201133 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 533 AM CST FRI JAN 20 2017 ...LIGHT FOG CONTINUES THIS MORNING BUT WORST IS OVER... MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-201245- /O.CAN.KMPX.FG.Y.0002.000000T0000Z-170120T1800Z/ DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN- INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, AND ALBERT LEA 533 AM CST FRI JAN 20 2017 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE DENSE FOG ADVISORY. THE VISIBILITY HAS IMPROVED ACROSS MOST OF MINNESOTA AND THE FOG IS NO LONGER DENSE. LIGHT FOG WILL CONTINUE THROUGH THE MORNING. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 19, 5:44 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 19, 5:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 544 PM CST Thu Jan 19 2017 .UPDATE... Issued at 528 PM CST Thu Jan 19 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Friday) Issued at 330 PM CST Thu Jan 19 2017 Earlier fog that moved slowly northward across eastern Minnesota, and western Wisconsin, dissipated by the early afternoon. However, deeper moisture that was evident on regional satellite imagery, and local observations that had ceilings of 5-6k, was spreading northward. Where skies were sunny for most of today, temperatures climbed into the upper 30s to lower 40s. Elsewhere, where clouds and fog were more prevalent, temperatures struggled to reach the mid 30s. A few areas in south central/southeast Minnesota where the dense fog held throughout the day, temperatures only rose slightly above freezing. Regional satellite and radar does show an expanding area of light rain/showers moving into far southeast Minnesota as of 3 pm. This is the main forecast concern as how far westward the deeper moisture expands and whether freezing rain occurs in the colder areas of west central Minnesota, and west central Wisconsin overnight. Weather models have been very inconsistent with the shallower moisture which led to temperatures and overall sky conditions forecast problems today. However, the synoptic scale details have been consistent on the evolution of the deeper moisture, and associated upper level energy moving across the eastern forecast area tonight. This is where both the moisture and lift will generate an expanding area of light rain/drizzle across southeast Minnesota before sunset, and northward into east central Minnesota, and west central Wisconsin this evening. The best lift and moisture depth remains in western Wisconsin where the best potential of steadier rainfall is expected. Although temperatures should remain above freezing, some of the local terrain could drop to near freezing in west central Wisconsin. But, the potential of widespread freezing rain is not expected, therefore, an advisory has not been issued. Cooler temperatures are expected further to the east into central Wisconsin which has led to a freezing rain advisory tonight. Otherwise, the area of light rain will slow lift across east central Minnesota, and west central Wisconsin northward into central Minnesota and northwest Wisconsin Friday morning. This is also where the higher chances of precipitation will occur. .LONG TERM...(Friday night through Thursday) Issued at 330 PM CST Thu Jan 19 2017 The longer term continues to show a couple of precipitation events possible if current model trends hold. The first event develops as an upper trough lifts northeast into the cwa. Thermal structure of the boundary layer suggests rain. Surface temperatures will be critical and there could be a small threat of freezing rain or possibly some sleet over the far west into Saturday morning. The GEFS plumes and overall probabilities show mainly rain Friday night into Saturday with perhaps the change over to wet snow over the west later Saturday night into Sunday. The main brunt of qpf appears to roll over the eastern cwa into Saturday night as the trough/forcing moves through...with amounts mainly on the light side...generally less than two tenths of an inch. The next weather system to affect the region appears to move in next Tuesday and lingers into Wednesday. It appears to be moving in a little faster than previous runs. The latest long term CIPS extended analogue guidance shows a good probability of a snow band affecting much of the cwa during this period. Models show a deepening surface low traveling across Iowa into southern Wisconsin which is a decent path for snow across our area. The 12z GEFS probabilities are showing a greater than 40% chance of snow accumulation of greater than 4 inches. There does remain some small probabilities (generally less than 30%) of a rain/snow mix in the far southeast cwa early in the period. We will continue to monitor model trends but models so far have been fairly consistent with this system. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 528 PM CST Thu Jan 19 2017 Plenty of low-level moisture with light southeast winds will contribute to prolonged IFR-or-worse conditions for all sites overnight, both for ceiling and visibility. In addition, MSP and the WI TAF sites may deal with occasional rounds of -DZ or -RA overnight through the first half of tomorrow. Once conditions drop to IFR (or worse), conditions are expected to stay as such through the day tomorrow. Conditions may well drop to worse than currently advertised but will advertise IFR conditions then amend as needed to LIFR/VLIFR. KMSP...VFR conditions to start then conditions go downhill this evening. Timing will be a little tricky but confidence is high that IFR conditions will be realized by later this evening and remain in place through the day tomorrow. Conditions may even drop to LIFR at times, mainly due to ceilings. Some -RA is possible overnight through the morning push but is not expected to be freezing. Nevertheless, conditions in the morning are not expected to be favorable for high rates. /OUTLOOK FOR KMSP/ SAT...MVFR/IFR with chc -RA. Winds E 5-10 kts. SUN...MVFR likely. Winds NW 5 kts. MON...MVFR likely. Winds NW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JLT LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Jan 19, 3:49 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 349 PM CST THU JAN 19 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 349 PM CST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING SNOW IS POSSIBLE TUESDAY INTO WEDNESDAY AS A STORM SYSTEM TRAVELS ACROSS IOWA INTO SOUTHERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:14 AM CST | Freezing Rain Advisory | MPX | Anoka, Benton, Chisago, Douglas, Isanti, Kanabec and 6 more | 3 hr |
| Jan 20, 2:51 PM CST | Dense Fog Advisory | MPX | Benton, Blue Earth, Brown, Carver, Chippewa, Dakota and 29 more | 45 hr |
Nearby
Dense Fog Advisories in Minnesota, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.